DR PHILIPPA KAYE: Why it might be time to ease off your daily aspirin – even if your GP told you to start
Last month, in this newspaper, I gave what I thought was relatively uncontroversial advice about acid reflux pills. I suggested patients might want to consider how long they’d been on the drugs – which relieve the discomfort of heartburn – because they increase the risk of developing conditions such as bone-thinning osteoporosis.
The drugs, known as proton-pump inhibitors (PPIs), are very safe, but ideally they’d be taken for just a few months.
As I’d half-suspected, the letters came flooding in, each with similar stories: people who’d be on the pills for years, sometimes decades.
More than one million Britons, roughly 40 per cent of over-60s, are prescribed a daily dose of aspirin, though advice on this has changed
My advice, in a subsequent article, was firstly not to panic and then book a medication review with your GP.
When a drug such as a PPI is effective, it’s always easiest for patients and doctors to take the path of least resistance. If the benefits appear to outweigh the theoretical risks, there’s often little incentive to rock the boat. But that doesn’t mean it’s not worth trying to find alternatives.
Diagnostic techniques change over the years, as does our understanding of how diseases work. That’s why patients – and GPs – should regularly ask if the right medicine is being given, in the right dose for the right reason.
This whole episode got me thinking.
Half of Britons are on at least one long-term medicine, and a quarter of us take three. We’re all used to the idea of switching gas or electricity supplier, to make sure we’re getting the best deal.
And I think people should take the same savvy approach with drugs.
There might be newer, more effective or more appropriate treatments out there. Or it might be time to stop taking a pill altogether.
This week and next I’ll outline eight of the most commonly taken medications and reveal why it could be time for you to talk to your doctors about switching or ditching them.
Dangers in that daily dose of aspirin
More than one million Britons, roughly 40 per cent of over-60s, are prescribed a daily dose of aspirin.
The blood-thinning effect of the drug is known to help prevent heart attacks and strokes in those who have already had one.
It’s also a familiar painkiller, to be taken as and when needed, and most of us will regularly pick up a packet at the chemist or supermarket. But just because aspirin is easy to get hold of doesn’t mean it isn’t a powerful drug.
Long-term side effects, such as stomach ulcers and internal bleeding, can be potentially fatal.
If we recommend it for daily use, it’s because these risks are generally considered to be a small price to pay for the heart protection.
But some people who have not had a heart attack take it because they think it’ll stop them ever having one. They might even have been told that by a doctor.
But this is outdated advice – it’s not clear whether the benefit of aspirin outweighs the risk of serious stomach side effects.
If you’re taking daily aspirin, and you’ve not had a heart attack, it might be worth talking to your GP about gradually coming off it.
But whatever you do, it is important that you do not suddenly stop taking it – doing so leads to a temporary increase in the stickiness of the blood, dramatically increasing the risk of a clot. Your GP will advise you to start taking aspirin on alternate days, then every three or four days over a few weeks.
What’s the alternative?
There are a range of medicines proven to protect against heart attacks and strokes, including statins and blood pressure medication. Lifestyle measures such as losing weight, exercising and eating better have dramatic effects, too.
If you do need to be on aspirin long term, you are likely to be prescribed a PPI such as omeprazole to try to protect your stomach.
For each person, the risks and benefits of each drug need to be weighed in the balance. If the risk of a further stroke or heart attack is greater than the potential risks of aspirin or a PPI, as I explained above, it will be recommended.
Ulcer threat in bone protection drug
Millions of people who have or are vulnerable to osteoporosis are prescribed bisphosphonates to help slow the bone thinning that the disease causes.
Bisphosphonates are most likely to be prescribed to post-menopausal women, as they are the highest-risk group due to a loss of the female hormone oestrogen, which helps strengthen bones.
The most common bisphosphonate is a weekly tablet of alendronic acid, also called alendronate.
Millions of people who have or are vulnerable to osteoporosis are prescribed bisphosphonates to help slow the bone thinning that the disease causes
Generally these drugs shouldn’t be taken for more than three years, due to the multiple risks associated with long-term use.
First, the chemicals in the tablets can trigger inflammation and painful ulcers if they come into contact with the delicate lining of the oesophagus – the tube that links the mouth and the stomach. This is why it is recommended you take them sitting up and stay upright for at least half an hour afterwards.
Although rare, some patients develop problems with the bone in the jaw which can lead to dental issues and even fractures. The good thing is, even once you stop taking it, the drug continues to protect bones for up to five years.
What’s the alternative?
People with osteoporosis are generally advised to take supplements of calcium and Vitamin D.
There are also bone-protecting alternatives to bisphosphonates, including selective oestrogen receptor modulator (SERMs) such as raloxifene, which mimic the effects of oestrogen on bones.
Treatment containing the mineral strontium can also help.
Antidepressants are fine in the short term
One British adult in six takes antidepressant medication, usually for depression or anxiety. They can be lifesavers.
Most commonly prescribed are selective serotonin reuptake inhibitors (SSRIs) including fluoxetine, sertraline and citalopram, which increase levels of neurotransmitters such as serotonin, which are linked to mood.
One British adult in six takes antidepressant medication, usually for depression or anxiety. They can be lifesavers
Tricyclic antidepressants, including amitriptyline, are often prescribed when other antidepressants don’t work. A course of treatment should last at least six months – quitting sooner, or stopping suddenly, can risk a relapse or withdrawal symptoms.
However, we know that some patients end up being advised to take them indefinitely.
The risks of taking SSRIs long-term are weight gain, headaches and sexual dysfunction. They are also associated in older people with falls and fractures.
Tricyclics can cause constipation, dry mouth and fatigue, low blood pressure and irregular heart rate.
What’s the alternative?
If side effects with SSRI antidepressants are becoming a problem, the answer may be as simple as switching to another type.
Mirtazapine (known by the brand name Zispin) can be an option for people who struggle to sleep, while vortioxetine (Brintellix) seems to improve memory and cognition.
If you’ve been on antidepressants long term, you may be able to come off them – your GP will advise on gradually reducing the dose.
And while waiting times for psychotherapy can be six months or longer, it is still worth asking to be referred as soon as possible.
No quick fix for incontinence
Four British women in ten, and one in ten men, will suffer from urinary incontinence.
There are many causes – for women, it’s often after childbirth. For men, problems with the prostate are often triggers.
Been on pills too long?
Let me know by writing to [email protected]
And it can leave sufferers near-housebound for fear of having ‘an accident’.
Drugs known as anticholinergics, which include solifenacin and oxybutynin, can help with the problem in the short term.
In some cases, incontinence is due to the nerves that control bladder-emptying becoming overactive. This creates a constant sense of urgency, and difficulty holding on.
Anticholinergics block these nerve impulses. But, in the longer term, they can have an effect on the brain and are associated with dementia.
If there is no improvement of your symptoms after four weeks, the medication should be stopped.
This is also true of over-the-counter antihistamines such as allergy relief pills Piriton and sleep aid Nytol, so avoid using these for more than a few weeks.
What’s the alternative?
Bladder retraining – a kind of physiotherapy – can be an effective treatment.
These are special muscle-toning exercise, and with guidance you gradually increase the amount of time you hold on for, starting with extending it by just ten minutes. It’s not a quick fix, but it’s worth persisting with as it means recovery without the need for medication. For those who don’t find that this helps, the drug mirabegron (Betmiga) works to relax the bladder, or injections of Botox into the bladder may also be appropriate.
- Next week: Time to ditch those pain pills… and why you can keep taking HRT for longer than you think.
Source: Read Full Article